Wyoming, 2018

Hail in Wyoming, June 8, 2018

June 8, 2018 · NWS UNR · 1 event in 1 county or zone

Hail to quarter size fell with a severe thunderstorm over southwestern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to quarter size fell with a severe thunderstorm over southwestern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 4:21 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 4:21 PM MST, 2 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Fri Jun 8 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 210 PM MDT Fri Jun 8 2018

Current upper level analysis has broad ridging across the central
CONUS with a couple of shortwaves topping the ridge across the
northern Plains. Regional radar has a severe storm over the Black
Hills at the moment, and additional storms in north central
Wyoming. At the surface, weak low pressure is located across
western SD with warm front south and east of the Black Hills. Low
surface trof extends south into eastern Colorado. Temperatures at
2pm are in the 80s with winds out of the east to southeast.

South-southeast winds to the south and east of the Black Hills
will continue to keep 60s dewpoints in place across a good portion
of western and south central SD, with 50s dewpoints elsewhere as
winds switch to northerly across northeast WY behind the surface
low. Plenty of energy available this afternoon, and most of the
area is in the marginal to slight risk for severe storms, with an
area of enhanced risk over portions of southwest into south
central SD late today and this evening. The main threats from
severe storms will be large hail and strong wind gusts, turning
into more of a wind threat during the evening as the activity
likely merges into a MCS somewhere toward central SD. There is
also a minimal threat for tornadoes through early evening east of
the Black Hills. Activity will eventually end overnight with lows
in the mid 50s to mid 60s.

Saturday will be another very warm day, with highs in the 80s to
lower 90s. Frontal boundary looks like it will be in place from
northeast WY to western and central NE. Plenty of moisture will
remain to the northeast of the boundary. The ridge will shift east
of the region as trof moves into the Pacific NW. Upper level
support for storms does not look as favorable on Saturday, but
cannot rule out isolated storms over the Black Hills in the
afternoon and across much of western SD Saturday night as low
level jet intensifies. Any storms that develop have the potential
to be strong to severe with moisture remaining in place.

As the upper level trof moves into southwest Canada late in the
weekend, a cold front will push east across the Northern Plains
Sunday night. Looks like most of the thunderstorm activity will
stay north and west of the area, but isolated storms are certainly
a possibility with the frontal passage. Ahead of the front on
Sunday, highs will be in the 80s, with 90s to the east of the
Black Hills.

The cold front will bring much cooler and drier air for early next
week as the upper trof passes to the north of the region. Highs
look to mostly be in the 70s for Monday and Tuesday. Ridging is
expected to build across the Rockies midweek and eventually move
east into the Plains late week, bringing warmer air back to the
region. The potential for at least isolated storms should return
mid to late week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 520 PM MDT Fri Jun 8 2018

Scattered strong to severe thunderstorms will continue across much
of this area through the evening. Brief IFR vsbys within any
thunderstorm. Otherwise, VFR conditions expected outside any
storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 8, 3:04 AM MST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Fri Jun 8 2018

SDZ031-032-042>044-046-047-049-091300-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
404 AM MDT Fri Jun 8 2018 /504 AM CDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is an enhanced risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat. There
is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-024>030-041-072>074-WYZ057-058-091300-
Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a slight risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.
There is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-WYZ054>056-071-091300-
Harding-Perkins-Butte-Northern Campbell-Southern Campbell-
Western Crook-Northeastern Crook-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 8, 5:45 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WNW HULETT            44.69N 104.63W
06/08/2018  M1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 8, 6:15 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
715 PM MDT FRI JUN 8 2018

WYZ056-057-090200-
Wyoming Black Hills WY-Western Crook WY-
715 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
800 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlile, or 21 miles west of Sundance, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlile, Devils Tower Junction and northeastern Keyhole Reservoir.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4445 10496 4459 10483 4451 10451 4433 10476
TIME...MOT...LOC 0115Z 300DEG 11KT 4450 10478

Johnson
Local storm report, Jun 8, 6:19 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     1 SE MISSION            43.30N 100.65W
06/08/2018  E60 MPH          TODD               SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 8, 6:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Rapid City SD
721 PM MDT FRI JUN 8 2018

WYZ054>056-058-090200-
Weston-Western Crook-Southern Campbell-Northern Cambell-
721 PM MDT FRI JUN 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT central Campbell...
northwestern Weston and southwestern Crook Counties...

At 719 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from near Echeta to 11 miles southeast of Rozet...AND
MOVING north AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Gillette, Moorcroft, Recluse, Echeta, Rozet, Camplex Event Facility,
Gillette Airport and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 113 and
155.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4478 10575 4436 10487 4400 10511 4433 10597
TIME...MOT...LOC 0119Z 197DEG 23KT 4446 10579 4413 10511

Sanders
Special weather statement, Jun 8, 6:35 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
735 PM MDT FRI JUN 8 2018

SDZ012-013-090215-
Butte SD-Northern Meade Co Plains SD-
735 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUTTE AND NORTH
CENTRAL MEADE COUNTIES UNTIL 815 PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dears Ears Butte, or 34 miles northeast of Belle
Fourche, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Butte
and north central Meade Counties.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4480 10336 4492 10343 4498 10330 4498 10285
      4477 10286
TIME...MOT...LOC 0135Z 276DEG 15KT 4488 10321

Bunkers
Special weather statement, Jun 8, 6:51 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
751 PM MDT FRI JUN 8 2018

SDZ030-042-090230-
Custer Co Plains SD-Oglala Lakota SD-
751 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER AND
NORTHWESTERN OGLALA LAKOTA COUNTIES UNTIL 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Shirt, or 31 miles northeast of Hot Springs, moving east at 15
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Red Shirt, Red Shirt Table Overlook and southwestern Badlands
National Park.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4355 10300 4368 10297 4369 10254 4346 10259
TIME...MOT...LOC 0151Z 272DEG 13KT 4362 10291

Bunkers

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 8, 6:55 PM MST
Where
Crook County, 1 mi SSE of Carlile
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.477, -104.792

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751455.